Tattoo reactions: The experience of a dermatology centre offering tattoo removal services
Background: Tattooing involves the introduction of permanent pigment into the dermis of the skin. Tattoos may be acquired for various reasons, including cosmetic and medical purposes. With the increasing popularity of tattooing, there is an increase in the presentation of tattoo reactions and complications1.
Objective: To describe a variety of tattoo reactions, as seen at a specialist Dermatology centre offering tattoo removal.
Discussion: The introduction of foreign substances into the skin during tattooing can promote a toxic or an immunological response. The pigments used for tattooing, and their degradation products such as dichromate (green), cobalt (blue), cadmium (yellow) and mercury salt (red), are responsible for this. Contamination of pigments with elements such as nickel sulphate, azo dyes and quinacridon can also cause marked allergic reactions. Tattoo reactions can occur from very shortly after the tattoo application, to several years later. Re-tattooing has also been shown to trigger reaction in some cases. Rarely systemic reactions may occur due to autosensitisation. There are many clinical presentations of tattoo reactions. These include lichenoid, eczematous, granulomatous, pseudolymphomatous and miscellaneous (including perivascular lymphocytosis and lupus-like) reactions1.
Conclusions: Tattoos are increasingly popular in today's society. As a result, observed reactions due to tattooing are becoming more abundant. An increase in tattooing can be partly attributed to new advances in technology, such as Q-switched lasers. However, complications of laser can occur.
1. Jacob, C. I. (2002), Tattoo-Associated Dermatoses: A Case Report and Review of the Literature. Dermatologic Surgery, 28: 962–965. doi:10.1046/j.1524-4725.2002.02066.x
| Like Poster
| View Poster
Dr. Emily Shao
Cosmetic Dermatology for General Dermatologists
Send Email to Author
Click to Send PDF
Send PDF to Email